Can Probiotics Make You Constipated?
Yes, probiotics may make you constipated. While most people do not experience side effects with probiotics, the most commonly reported reaction to bacteria-based probiotic supplements is an increase in gas and bloating. However, those taking yeast-based probiotics may experience constipation and increased thirst.
If you’re looking for something that works like a probiotic, but is a little easier on your stomach – we recommend taking a prebiotic. Performance Lab Prebiotic is currently the best prebiotic that we have seen on the market and you can read our full review on it by clicking through.
Or if you wish to see our Best Prebiotics you can see those here.
How common is constipation with Probiotics?
Constipation with probiotics is very unlikely – but it does happen.
It’s ironic, given that probiotics are mainly used to health with constipation, but in some cases it may actually cause it.
Constipation from probiotics is not typical. If you are experiencing constipation while taking probiotics, chances are there is not enough water of fiber in your diet.
One solution may be to increase your levels of fiber when you are consuming your probiotic. Another is to add on – or switch to taking prebiotic fibers. This can both help to promote your overall levelsl of bacteria in your gut and improve your overall levels of fiber which can help your digestive health.
Other problems – aside from constipation that are linked to probiotics
Other issues that you may experience from using probiotics include issues such as gas and bloating.
This is a common one when you’re taking probiotics for the first time.
The main reason for this happening is that your body is not used to an increased amount of probiotic activity in your gut. Your digestive system is not breaking down the food your absorbing completely with the end result being increased amounts of gas in your system.
Usually, these effects disappear after the first few days after your body adjusts to it all – however, if you want to speed up the process, reducing your daily intake of probiotics can reduce the effects until you adjust.
Other solutions include taking probiotics on an empty stomach before bed, or taking digestive enzyme supplements to help with the breakdown of food.
Diarrhea is another problem. This again can come from increased probiotic activity in your gut. Usually, the solve for this is to stay hydrated and to give it time for your body to adjust. If diarrhea persists for over two weeks – you should cease taking the probiotics in question immediately.
Probiotics can also cause headaches. This is mainly because probiotics contain large amounts of amines. Some people who are sensitive to amines may get stimulated central nervous systems which can lead to headaches.
This is typically associated with having high amounts of probiotic foods like yogurt and kimchi. If you switch to a probiotic supplement (or even better: a prebiotic) it will help reduce the overall amine intake and still give you the benefits.
Hi, I’m Pablo Garduno. I am a biohacking enthusiast, and Head Writer of SanDiegoHealth.org. I write the majority of the content on this site, and appreciate you taking the time to read my work.